Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 11, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 22, 2020, 3:05 PM CDT for Houston County, Texas. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2020, 3:05 PM CDT (20:05 UTC)
- Expired
- Apr 22, 2020, 3:15 PM CDT
- In force
- 10 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Houston County, TX
The radar
The Shreveport radar (KSHV), 162 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 10:55 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -457 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
522
WFUS54 KHGX 222005
TORHGX
TXC225-222015-
/O.NEW.KHGX.TO.W.0011.200422T2005Z-200422T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
305 PM CDT Wed Apr 22 2020
The National Weather Service in League City has issued a
* Tornado Warning for...
Northeastern Houston County in southeastern Texas...
* Until 315 PM CDT.
* At 304 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southwest of Morrill, or 20 miles south of
Rusk, moving northeast at 50 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Houston County, including the following locations...
Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3157 9525 3157 9520 3158 9517 3156 9514
3155 9515 3154 9514 3154 9513 3152 9510
3150 9509 3149 9511 3147 9510 3147 9506
3144 9522 3146 9533 3158 9531 3159 9528
TIME...MOT...LOC 2004Z 242DEG 42KT 3151 9519
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$1 follow-up statement
321
WWUS54 KHGX 222020
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
320 PM CDT Wed Apr 22 2020
TXC225-222030-
/O.EXP.KHGX.TO.W.0011.000000T0000Z-200422T2015Z/
Houston TX-
320 PM CDT Wed Apr 22 2020
...THE TORNADO WARNING FOR NORTHEASTERN HOUSTON COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3157 9525 3157 9520 3158 9517 3156 9514
3155 9515 3154 9514 3154 9513 3152 9510
3150 9509 3149 9511 3147 9510 3147 9506
3144 9522 3146 9533 3158 9531 3159 9528
TIME...MOT...LOC 2020Z 242DEG 42KT 3159 9502
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 22, 12:48 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 22, 12:48 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1248 PM CDT Wed Apr 22 2020
.AVIATION...
MVFR ceilings are expected this afternoon with S to SE winds generally
around 15 to 20 knots and gusty at most TAF sites. SHRA/TSRA development
is expected, affecting mainly CLL and UTS, and maybe CXO and IAH too.
Further south, activity might be a little more difficult to develop
so for now have carried VCSH. Whatever does develop should be east
and out of the area by early this evening. Lowering ceilings and visibilities
can be expected ahead of the cold front that will be moving through
the area overnight and off the coast tomorrow morning. Might see some
SHRA activity with the front, but for now have the TAFs dry overnight.
Look for NW winds increasing to around 10 knots and clearing skies
after the front moves on through. 42
&&
.PREV DISCUSSION... /ISSUED 1103 AM CDT Wed Apr 22 2020/
UPDATE...
Tornado Watch has been issued for mainly the central and northern
counties of Southeast Texas until 5 PM. Conditions are expected to
become favorable for strong to severe thunderstorm development
(they are already happening to the west of Brazos and Madison
counties with quarter sized hail so far). 42
PREV DISCUSSION /Issued 352 AM CDT Wed Apr 22 2020/...
SHORT TERM [Through Thursday night]...
There is an increasing threat of severe weather this afternoon as a
dryline moves across the area. The SPC has the northern portion of
the area in an Enhanced Risk of severe weather, with a Slight Risk
going down through Fort Bend County for this afternoon. Let's break
it down a bit:
Location- Mainly the northern portion of the area (essentially
northward of CLL/UTS and out to Polk County) will have the highest
potential for severe weather. However, strong to severe
thunderstorms will be possible anywhere across the area - but it is
most likely that areas south of I-10 may not see any showers or
thunderstorms at all today where the cap will be the strongest.
Timing- Starting around noon beginning in the west with the threat
continuing through 7PM when the activity moves eastward in to
Lousiana.
Hazards- There is both healthy shear (EBWD up to 65 kts) and
unstable air (CAPE values up to 2500 J/kg) to work with today across
the northern areas. So, all severe weather hazards (large hail,
damaging winds, and even the possibility of a tornado) are possible
with this event. PWATs will be climbing up to 2 inches this
afternoon across the area, so the thunderstorms will have plenty of
moisture to work with to create very heavy rainfall. But, low soil
moisture and the quick moving storms should keep the flash flooding
threat low.
Remember, keep weather aware this afternoon and be sure you have
your safety plan ready to go in case severe weather occurs. Also,
have multiple ways to receive warnings (phone alerts turned on, NOAA
weather radio, broadcast networks) in case one is issued in your
location.
There will another chance of showers and thunderstorms around
midnight to 6am tonight into tomorrow morning as the associated cold
front moves through the area from the NNW and down toward the coast.
Skies will be clearing out with the cold front passage leading to a
mostly sunny day on Thursday. Temperatures will be climbing into the
mid to upper 80s (may even approach 90 in the southern counties)
during the day on Thursday, then dropping into the low to mid 60s
Thursday night.
Fowler
LONG TERM...(Friday through Wednesday)
Not a lot to talk about in the long term portion of the forecast
as it looks primarily like a temperatures forecast. On Friday a
short wave will sharpen as it moves toward the Western Great
Lakes. Sfc low pressure will develop over Arkansas by Fri
afternoon and as this feature moves east it will drag a cold
front across SE TX. Could get a few weak showers along the front
Friday night but most areas will likely remain dry. Cooler weather
can be expected Sat/Sun as surface high pressure builds into
North Texas. PW values are progged to remain near or under an inch
and fcst soundings don't show any saturation so both days look
dry.
500 mb heights build early next week in response to a deepening
east coast trough. Increasing heights coupled with warming at 850
should yield warmer temperatures across SE TX on Monday and
Tuesday. Past Tuesday, global models diverge a bit with the GFS
bringing a short wave into SE TX while the ECMWF undercuts the
expanding ridge with a weak upper level low. Both the GEM and
ICON maintain the NW flow like the GFS without the short wave.
Ensemble guidance does not seem to like the increasing rain
chances as advertised by the GFS and the GEM/ICON both are dry so
kept PoPs on the dry side through mid week. 43
MARINE...
Moderate onshore flow and seas of 4 to 6 feet have developed across
the Gulf Waters out ahead of an approaching cold front that is
expected to move through the area tonight into early tomorrow
morning. Showers and thunderstorms are possible beginning in the
late afternoon and continuing until the cold front passage. Caution
flags are currently out for the near shore waters and a small craft
advisory is out for the off shore waters through this evening.
Offshore flow begins on Thursday, but quickly returns to
southeasterly flow Thursday night. This flow continues through late
Friday night when another cold front is anticipated to move through
the area.
Fowler
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 80 64 83 61 88 / 90 40 0 0 0
Houston (IAH) 81 71 86 64 88 / 50 40 0 0 0
Galveston (GLS) 78 73 81 71 80 / 30 30 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
for the following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION through late tonight for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM.
Small Craft Advisory until 7 PM CDT this evening for the
following zones: Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION from 7 PM CDT this evening
through late tonight for the following zones: Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
Waters from High Island to Freeport TX from 20 to 60 NM.
&&In the hours before
Special weather statement, Apr 22, 11:52 AM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1152 AM CDT Wed Apr 22 2020
TXZ163-221730-
Houston TX-
1152 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL
1230 PM CDT...
At 1151 AM CDT, Doppler radar was tracking strong thunderstorms over
Grapeland, or 10 miles north of Crockett, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Grapeland, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3157 9521 3158 9517 3150 9509 3147 9510
3129 9566 3132 9567 3132 9566 3134 9566
3135 9568 3136 9566 3138 9569 3146 9572
3146 9575 3147 9572 3149 9574 3151 9574
3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 1651Z 243DEG 33KT 3147 9545Special weather statement, Apr 22, 12:24 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1224 PM CDT Wed Apr 22 2020
TXZ163-164-221815-
Houston TX-Trinity TX-
1224 PM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRINITY AND CENTRAL
HOUSTON COUNTIES UNTIL 115 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovelady, or near Austonio, moving northeast at up to 55 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crockett, Lovelady, Kennard and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3144 9504 3144 9501 3142 9500 3141 9498
3141 9497 3138 9495 3135 9496 3134 9496
3134 9491 3133 9490 3104 9553 3130 9562
3147 9510 3146 9507 3147 9506
TIME...MOT...LOC 1723Z 243DEG 49KT 3115 9553Special weather statement, Apr 22, 2:50 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
250 PM CDT Wed Apr 22 2020
TXZ195-196-222030-
Brazos TX-Burleson TX-
250 PM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON AND WEST CENTRAL
BRAZOS COUNTIES UNTIL 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caldwell, moving northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
College Station, Bryan, Caldwell, Kyle Field, Deanville and
Chriesman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
3082 9641 3060 9624 3041 9682 3056 9694
TIME...MOT...LOC 1949Z 239DEG 42KT 3053 9681Local storm report, Apr 22, 2:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 1 ENE GRAPELAND 31.50N 95.47W
04/22/2020 HOUSTON TX LAW ENFORCEMENT
POWERLINE DOWN AND ALSO A LOT OF HAIL
(UNKNOWN SIZE) IN THE GRAPELAND AREA.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 11:52 AM CDT | Special Weather Statement | HGX | Houston | 38 min |
| Apr 22, 12:24 PM CDT | Special Weather Statement | HGX | Houston | 51 min |
| Apr 22, 2:19 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 26 min |
| Apr 22, 2:25 PM CDT | Tornado Warning | HGX | Houston | 20 min |
| Apr 22, 2:45 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 30 min |
| Apr 22, 2:50 PM CDT | Special Weather Statement | HGX | Brazos, Burleson | 40 min |
| Apr 22, 3:18 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Madison | 42 min |
| Apr 22, 3:58 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Madison, Walker | 47 min |
| Apr 22, 4:06 PM CDT | Special Weather Statement | HGX | Houston | 39 min |
| Apr 22, 4:22 PM CDT | Special Weather Statement | HGX | Trinity | 38 min |
| Apr 22, 4:33 PM CDT | Severe Thunderstorm Warning | HGX | Trinity, Walker | 11 min |
| Apr 22, 4:37 PM CDT | Tornado Warning | HGX | Grimes, Houston, Madison, Walker | 23 min |
| Apr 22, 5:01 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Polk, San Jacinto, Trinity, Walker | 44 min |
| Apr 22, 5:06 PM CDT | Tornado Warning | HGX | Trinity, Walker | 39 min |
| Apr 22, 5:17 PM CDT | Tornado Warning | HGX | Polk, San Jacinto, Trinity, Walker | 43 min |
| Apr 22, 5:45 PM CDT | Tornado Warning | HGX | Polk, Trinity | 45 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.